Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Cheyenne, WY

May 10, 2001Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2001, 6:44 PM MDT for Dawes County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 6:44 PM MDT (00:44 UTC)
Expired
May 10, 2001, 7:30 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawes County, NE

What was reported inside it

TimeReportWhereRemark
May 10, 6:55 PM MDTHail 0.75Chadron, NE.75 inch hail at Chadron State Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 110046
SVRCYS

NEC045-110130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 730 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CHADRON ST PARK...OR ABOUT
  10 MILES SOUTHWEST OF CHADRON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO NICKLE SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.  THIS WARNING REPLACES THE PREVIOUSLY ISSUED 
WARNING FOR NORTHWEST DAWES COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4284 10309 4273 10330 4243 10305 4244 10277

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:15 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 10, 3:15 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT THU MAY 10 2001

OTHER THAN DVLPG CU OVER NRN CWA AND NR CYS...NOT MUCH GOING
ON CURRENTLY.  APPEARS THAT THERE WAS MORE SUBSIDENCE THAN
EXPECTED BHND WK SHRTWV TROF THAT EXITED AREA DURG THE MORNING.
SHOULD STILL SEE SOME TSTM DEVELOPMENT LATE THIS AFTN THROUGH
THE EVENING...ESPECIALLY ALG SE WY BORDER AND NEBRASKA PNHNDL.
THIS DUE TO STGR SHRTWV TROF MOVG OUT OF ERN MT INTO THE NRN
PLAINS TNGT WHICH GIVES CDFNT OVER NRN CWA NOW A PUSH TO THE S.
SFC LOW INVOF OF CYS CAUSING WINDS/DEWPTS TO GO ALL OVER THE
PLACE...TRYING TO MIX BONE DRY AIR IN FROM W OF THE MTNS WITH
MORE MOIST AIR TO THE E.  WILL GO 20-30 PERCENT POPS TNGT ALG
AND E OF I-25...ISOLD AT MOST RWL/LAR AREAS.  MAIN COOLING BHND
FNT WILL END UP BEING JUST TNGT AS SFC WINDS TURN BACK TO SSE
FRI AFTN.  A LIMITED AMT OF MSTR AND INSTABILITY RETURN TO THE
SE PTN OF CWA LATE FRI AND FRI EVENING...AND WILL CONT TO
INCLUDE ISOLD TSTMS.  UPPER RIDGE BUILDS STGLY INTO RCKYS LATER
FRI AND THE WEEKEND FOR DRY AND WARMER WX.  MINOR TEMP/POP CHGS.

EXTENDED...UPR LVL RDG RMNS OVR CWA SUN...BUT GETS FLATTENED MONDAY
BY LOW TOPPING THE RDG IN CANADA. SHORT WAVE TROF MOVES THRU MT/ERN
WY TUESDAY WITH A COLD FRONT MOVING SOUTH THRU THE STATE. BY
MIDWEEK...THE UPR LVL RIDGE AMPLIFIES THRU THE GREAT BASIN. AT THE
SFC...LOW PRESSURE STRENGTHENS IN THE NRN GREAT BASIN WITH MRF
CONTG TO SHOW UPSLOPE FLOW OVR CWA. COOLER TEMPS FORECAST FOR DAYS 6
AND 7 WITH A BETTER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.

.CYS...
WY...NONE.
NE...NONE.

JL(H,S)

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:04 PM MDTSevere Thunderstorm WarningCYSDawes41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.